Tako-tsubo cardiomyopathy after administration of ergometrine following elective caesarean delivery: a case report

Abstract

INTRODUCTION Tako-tsubo cardiomyopathy (stress-induced cardiomyopathy or transient left ventricular ballooning) is characterized by clinical suspicion of an acute myocardial infarction with transient apical or midventricular dyskinesia of the left ventricle without significant coronary stenosis on angiography. The etiology of this disease remains obscure. One of the possible causes is myocardial ischemia induced by coronary vasospasm due to sympathetic activation. It has been hypothesized that the application of ergometrine could induce tako-tsubo cardiomyopathy. CASE PRESENTATION We report the case of a 28-year-old Turkish woman who developed tako-tsubo cardiomyopathy after administration of ergometrine for release of placenta and prevention of bleeding during the post-partum phase in the course of an elective caesarean delivery. Tako-tsubo cardiomyopathy was diagnosed by echocardiography and urgent cardiac magnetic resonance imaging. A coronary angiography was not performed because of the absence of myocardial necrosis or ischemia and signs of myocarditis on cardiac magnetic resonance imaging. CONCLUSION This life-threatening disease should be excluded in the differential diagnosis by comparing the symptoms with those of typical heart failure, particularly after use of ergometrine.

DOI: 10.1186/1752-1947-4-280

Extracted Key Phrases

2 Figures and Tables

Cite this paper

@inproceedings{Keskin2010TakotsuboCA, title={Tako-tsubo cardiomyopathy after administration of ergometrine following elective caesarean delivery: a case report}, author={Abdulgazi Keskin and Ralph Winkler and Bernd Mark and Andreas Kilkowski and Timm Bauer and Oliver Koeth and Selcan Camci and Bernd C Cornelius and G{\"{u}nther Layer and Uwe Zeymer and Ralf Zahn}, booktitle={Journal of medical case reports}, year={2010} }